November 24, 2008
by Judy Benson
With her rosy cheeks and easy smile, Rebecca Lowe looks like the healthy person she has been for most of her 19 years.
Yet the young woman, who lives with her parents in Preston and is a second-year student at Three Rivers Community College, is recovering from a five-week bout with a potentially life-threatening intestinal infection that's becoming more prevalent in southeastern Connecticut as a new strain of an old germ spreads worldwide.
The bacteria, clostridium difficile, causes C-difficile colitis, often called “C-diff,” and is considered a “super bug” because of the potency of the toxins it emits, its persistence in the environment, the difficulty of treating it, its frequent recurrence and its resistance to certain commonly used antibiotics.
Nationwide, there were 301,200 cases of C-diff in hospitals in 2005, more than twice as many as in 2001, according to federal health data published in April. That number that doesn't include cases diagnosed and treated outside hospitals. The incidence is highest in the Northeast.
”I'm still not totally better,” said Lowe, who still takes medications for nausea, pain and stomach acid. “I lost about 20 pounds, and I still haven't really developed an appetite.”
The only food she feels like eating these days is Cinnamon Toast Crunch cereal and milk, though, on her doctor's advice, she plans to start adding yogurt and fresh fruits and vegetables soon. She is trying to finish out the semester at school, but catching up has been difficult and she may have to drop two or three of her four classes. She has returned to her part-time job at the Yankee Candle store at Mohegan Sun, though fatigue and abdominal pain are still a problem.
”The first day I went back to work, when I got done and back to my car I cried for a half hour, because I was so tired,” she said.
This new strain of C-diff apparently evolved to take advantage of the bacterial vacuum created in the gut when beneficial bacteria needed for proper digestion are killed off. The good germs essentially become collateral casualties to antibiotics taken for everything from sinus infections to bronchitis to urinary tract infections, and research shows most cases of C-diff occur either during or just after a patient has taken antibiotics. But more C-diff patients without previous antibiotic use or a hospital or nursing home visit have been seen in Connecticut over the last two years, said Alice Ghu, medical epidemiologist with the state Department of Public Health.
Lowe's case followed the more typical path. She was given two antibiotics to prevent infection just before gall bladder surgery Oct. 13 at Lawrence & Memorial Hospital. That left an empty space in her system for the C-diff, which could have been dormant in her intestines or acquired in the hospital, to flourish. Infection set in the next day with a fever, severe abdominal pain different from the surgical pain, and sudden, frequent diarrhea. Her mother, Cindy, said her daughter had used antibiotics only rarely while growing up.
”Here she is, a young person in her prime, and it knocked her out for a whole month,” Cindy Lowe said.
Lowe spent the next three days in an isolation room at L&M, with nurses, doctors and her family covered head-to-toe in disposable caps, gowns and gloves when they entered. She got intravenous fluid and electrolyte replacement and one of the two antibiotics effective against C-diff. Then she went home, but ended up seeking emergency care a few days later when her symptoms worsened again. She was put on the second, stronger antibiotic, vancomycin.
”C-diff is very resistant, and getting more resistant,” said Lowe's gastroenterologist, Dr. Eugene Sapozhnikov.
C-diff is more common and serious in older people with other health problems, but the fact that young, otherwise healthy people like Lowe are being sickened with it concerns public health officials.
From 1999 to 2004, mortality rates for C-diff have increased from 5.7 per million to 23.7 per million, noted a Centers for Disease Control report published a year ago, and it was part of the cause of death in recent months for at least one patient at The William W. Backus Hospital in Norwich, according to Robin Heard, clinical coordinator of the Epidemiology Department.
In severe cases, C-diff patients have had surgery to remove portions of severely damaged bowel, and a new treatment involving enemas of fecal transplants from family members has been tried in a limited number of cases elsewhere in the country. The idea behind the treatment is to recolonize the colon with a complex array of healthy intestinal bacteria.
Dr. Joseph Gadbaw, chief of the department of medicine at L&M, said the emergence of this highly toxic, resistant strain of C-diff is further evidence of what many doctors and others have been saying for years: overuse of antibiotics is only teaching the bad germs how to become even worse.
Transmitted person-to-person or by contact with a contaminated surface, C-diff isn't killed by many routine disinfectants or by sanitizing hands with alcohol-based products like Purel. It can survive on tables, counters and bathrooms for months. To control its spread, L&M and other hospitals have switched to a bleach-and-water solution for cleaning that has been shown to be effective, Gadbaw said. Thorough and frequent handwashing with soap and water must be used instead of Purel for anyone in contact with C-diff patients, he added.
Heard, of Backus Hospital, said while there's no local epidemic of the disease, some noteworthy trends may be emerging. In the last year, the hospital's lab confirmed 160 cases of C-diff both among patients seen and treated at private doctors' offices and in the hospital.
Over that time, Heard said, there have been more cases of community acquired C-diff, in which the patient had no recent direct or indirect contact with a hospital or nursing home. And most of the people getting it, she said, have been taking both the antibiotic Levofloxacin and a proton pump inhibitor like Prilosec. Used for heartburn, it neutralizes stomach acid and perhaps makes a more hospitable environment for C-diff.
”We started to notice it three or four months ago,” she said.
The hospital, she said, is preparing a notice to doctors in the community to use an alternative to Levofloxacin, particularly in patients taking heartburn drugs. Lowe noted that she was given Prilosec for the first time just before her surgery.
Some have also noted that C-diff bacteria can be found on some packages of ground hamburger, providing another possible route of entry into the human digestive system.
Heard said the overall message about C-diff is that “people need to be very, very careful about antibiotic use.” Anyone who is taking antibiotics and develops sudden, severe crampy diarrhea, she said, could have a case of C-diff that can rapidly worsen.
”It can move rather quickly, so you need to tell your doctor,” she said.
November 24, 2008